Kansas, 2016

High Wind in Kansas, February 19, 2016

February 19, 2016 · NWS GID · 1 event in 1 county or zone

m. on this Friday, featuring at least a brief period of sustained west winds of generally 30-40 MPH and gusts mainly into the 45-55 MPH range.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A somewhat rare, late-night high wind event swept from west-to-east across North Central Kansas primarily between midnight-4 a.m. on this Friday, featuring at least a brief period of sustained west winds of generally 30-40 MPH and gusts mainly into the 45-55 MPH range. Although most automated weather sensors fell at least slightly short of breaching high wind warning criteria, a home weather station in Logan recorded a peak gust of 62 MPH at 12:05 a.m. Other peak gusts of at least 50 MPH at area airports included 53 MPH near Stockton and 51 MPH at Phillipsburg. Although breezy conditions persisted well into the daylight hours, any lingering 40+ MPH gusts abated by sunrise. No precipitation fell during this event.

Unlike most cold season high wind episodes that occur during the day, this one was driven by unusually strong low-level winds and pressure rises/downward momentum transfer behind an eastward-surging cold front. This front trailed southward from a deep, roughly 990 millibar surface low that tracked across northern South Dakota during the night. In the mid-levels, and slightly south of the surface low track, a compact-but-strong disturbance moved along the NE/SD border area. One of the most striking features of this event was the intensity of winds a few thousand feet above the surface, as speeds at the 850 millibar level peaked at 60-80 knots. Fortunately, limited nocturnal mixing was unable to usher the full ferocity of these potentially very damaging winds down to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 19, 12:04 AM CST, 1 minute earlier.

Area forecast discussion, Feb 19, 12:04 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1204 AM CST FRI FEB 19 2016

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 305 PM CST THU FEB 18 2016

FOCUS IS ON TEMPERATURES AND WIND DURING THE SHORT TERM PERIODS.

THE PATTERN ALOFT FEATURED UPPER RIDGING IN THE INTERIOR CONUS IN
BETWEEN TROUGHS ALONG THE WEST AND EAST COASTS. AN UNSEASONABLY WARM
AIRMASS HAD SETTLED ONTO OUR REGION AND TEMPERATURES HAVE RISEN INTO
THE 50S...60S...70S...TO AROUND 80 DEGREES ALREADY THIS AFTERNOON
WITH THE WARMEST TEMPS ACROSS NORTH CENTRAL KANSAS.

THE WEATHER PATTERN WILL UNDERGO CHANGES TONIGHT HOWEVER AS
SHORTWAVE ENERGY TRANSLATES OUT OF THE ROCKIES AND ACROSS THE PLAINS
TONIGHT...DRAGGING AN ASSOCIATED COLD FRONTAL BOUNDARY ACROSS OUR
REGION. 3HR PRESSURE RISES BEHIND THE FRONT ARE EXPECTED TO AVERAGE
AN IMPRESSIVE 6 TO 8MB AND FROPA IS EXPECTED TO BE NOTICEABLE...
WITH A JUMP IN WIND SPEEDS FROM THE WEST/NORTHWEST. A CORRIDOR OF
H85 WINDS IN THE 60 TO 70KT RANGE IS PROGGED TO CROSS OUR CWA IN THE
06Z TO 09Z TIME FRAME WITH THE STRONGEST WINDS ON THE NEBRASKA SIDE
OF THE STATELINE. THESE INTENSE WINDS ARE ON THE ORDER OF 4 TO 5
STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR. THE BIGGEST
QUESTION IS HOW MUCH OF THE STRONG WINDS WILL MIX TO THE SURFACE
WITH THE NIGHTTIME TIMING OF THE FROPA WITH NOCTURNAL INVERSION
EXPECTED TO BE PLACE. WILL NEED TO MONITOR STRENGTH OF INVERSION AND
WIND SPEEDS CLOSELY TONIGHT AS WINDS JUST ABOVE THE SURFACE WILL BE
VERY STRONG OVER 40 AND 50KTS. WILL PUT SOME FAITH IN MODELS AND
EXPECT THE STRONGEST WINDS/WIND GUSTS OF POTENTIALLY HIGH WIND
WARNING CRITERIA TO REMAIN TO THE NORTH AND WEST OF OUR CWA BUT WILL
CONTINUE TO MENTION THE POTENTIAL FOR OVERNIGHT WIND GUSTS NEAR 50
MPH IN THE HWO.

HEADING INTO FRIDAY THE AIRMASS COOLS AROUND 10C COMPARED TO TODAY
FOLLOWING THAT COLD FRONT...BUT THE AIRMASS IS STILL WARM FOR
FEBRUARY. A DOWNSLOPE WIND COMPONENT AND GOOD INSOLATION WILL AID IN
WARMING AND HIGHS SHOULD AVERAGE IN THE 60S FOR THE MOST PART.

WINDS ON FRIDAY WILL REMAIN STRONG/GUSTY THROUGH THE FIRST PART OF
THE DAY BUT WILL GRADUALLY SUBSIDE DURING THE AFTERNOON AS THE
SURFACE GRADIENT RELAXES. RELATIVE HUMIDITY VALUES ARE FORECAST TO
DROP TO AROUND 20 PERCENT OR JUST BELOW IN THE AFTN ACROSS MUCH OF
NC KANSAS AND WESTERN PORTIONS OF SOUTH CENTRAL NEBRASKA AND WITH
SOME GUSTY WINDS AROUND FOR THE FIRST PART OF THE AFTN THESE
CONDITIONS WOULD NORMALLY LEAD TO FIRE WEATHER CONCERNS HOWEVER WE
ARE STILL AWAITING FOR FURTHER DRYING OF FUELS/GRASSES BEFORE
ISSUING FIRE WEATHER HEADLINES.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 305 PM CST THU FEB 18 2016

MAINLY NORTHWEST FLOW IS EXPECTED THROUGH THE PERIOD. THERE ARE A
FEW MAINLY WEAK UPPER LEVEL WAVES THAT MOVE THROUGH THE AREA ALONG
WITH MAINLY WEAK SURFACE FRONTS. HAVE KEPT THE FORECAST DRY AT THIS
TIME AND TEMPERATURES ARE ABOVE NORMAL THROUGH THE PERIOD.

THE FIRST WEAK WAVE AND FRONT MOVE THROUGH THE AREA FRIDAY NIGHT
INTO SATURDAY. NOT MUCH IN THE WAY OF WEATHER WITH THIS AND
TEMPERATURES ON SATURDAY REMAIN ON THE WARM SIDE...IN THE 60S. A
SURFACE HIGH BUILDS INTO THE AREA SATURDAY THROUGH SUNDAY. THERE IS
A LITTLE WEAK COLD ADVECTION AND TEMPERATURES ON SUNDAY WILL DROP
BACK INTO THE 50S AS COOLER AIR FILTERS INTO THE AREA. THE SURFACE
HIGH MOVES TO THE EAST ON MONDAY AND EVEN WITH WINDS TURNING TO THE
SOUTH THE TEMPERATURES WILL BE A LITTLE COOLER YET.

THE STRONGEST OF THE UPPER LEVEL WAVES WILL MOVE THROUGH THE AREA
MONDAY NIGHT THROUGH TUESDAY NIGHT. HAVE KEPT THE FORECAST DRY FOR
NOW...BUT WILL HAVE TO MONITOR THIS PERIOD. THE MODELS ARE TRYING TO
BRING IN A LITTLE MOSTLY SPOTTY LOOKING PRECIPITATION TO THE AREA.
THE AREA MOST LIKELY WOULD BE THE FAR WEST TO SOUTHWEST DURING THE
DAY ON TUESDAY...BUT THIS AREA HAS PRETTY DRY AIR IN THE LOWER
LEVELS SO HAVE KEPT IT DRY.

FOR WEDNESDAY INTO THURSDAY THE NORTHWEST FLOW CONTINUES. THE ECMWF
TRIES TO BRING A WAVE THROUGH THE AREA...BUT THE GFS DOES NOT. HAVE
KEPT DRY CONDITIONS AND TEMPERATURES AROUND OR A LITTLE ABOVE
NORMAL.

&&

.AVIATION...(FOR THE 06Z KGRI/KEAR TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1158 PM CST THU FEB 18 2016

THE PRIMARY AVIATION CONCERN WILL BE THE STRONG WINDS AND LOW
LEVEL WIND SHEAR ESPECIALLY THE NEXT FEW HOURS UNTIL AROUND MID
MORNING. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY OVER THE NEXT FEW
HOURS PRIOR TO DAWN AS THE COLD FRONT PASSES THROUGH. THE WIND
WILL GRADUALLY DECREASE THROUGH THE DAY ON FRIDAY BUT REMAIN OUT
OF A GENERALLY WESTERLY DIRECTION. VFR CEILINGS AND VISIBILITY WILL
PREVAIL.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...FAY
LONG TERM...JCB
AVIATION...WESELY
Hazardous weather outlook, Feb 18, 11:18 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1118 PM CST THU FEB 18 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1118 PM CST THU FEB 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...OVERNIGHT.

A SURGE OF VERY STRONG WESTERLY WINDS WILL OVERTAKE THE ENTIRE
OUTLOOK AREA FROM WEST-TO-EAST. THE VERY STRONGEST GUSTS WILL
LIKELY OCCUR WITHIN THE FIRST HOUR AFTER THE STRONG WINDS
ARRIVE...WITH SPEEDS UP TO AROUND 50 MPH LIKELY...AND PERHAPS EVEN
UP TO AROUND 60 MPH IN SOME PLACES. ALTHOUGH IT WILL REMAIN WINDY
THROUGH THE NIGHT...THE STRONGEST GUSTS ARE LIKELY TO OCCUR BEFORE
3 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY AFTERNOON...NEAR-CRITICAL FIRE DANGER IS POSSIBLE MAINLY
ACROSS NORTH CENTRAL KANSAS AND WEST OF HIGHWAY 281 IN SOUTH CENTRAL
NEBRASKA DUE TO LOW RELATIVE HUMIDITY OF 15 TO 25 PERCENT AND WEST
WIND GUSTS 25 TO 35 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT ANY
REPORTS OF WIND GUSTS IN EXCESS OF 50 MPH...OR ANY POSSIBLE WIND
DAMAGE...WOULD BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH

In the hours before

Special weather statement, Feb 18, 11:09 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1109 PM CST THU FEB 18 2016

KSZ005-006-017-018-NEZ060-061-072>074-082>084-190700-
PHILLIPS-SMITH-ROOKS-OSBORNE-DAWSON-BUFFALO-GOSPER-PHELPS-KEARNEY-
FURNAS-HARLAN-FRANKLIN-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...
KENSINGTON...PLAINVILLE...STOCKTON...OSBORNE...DOWNS...
LEXINGTON...COZAD...GOTHENBURG...KEARNEY...ELWOOD...HOLDREGE...
MINDEN...CAMBRIDGE...ARAPAHOE...OXFORD...BEAVER CITY...ALMA...
ORLEANS...FRANKLIN...CAMPBELL...HILDRETH
1109 PM CST THU FEB 18 2016

...SURGE OF STRONG WESTERLY WINDS MOVING INTO WESTERN PORTIONS OF
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...

BETWEEN 11 PM AND 1 AM...A SURGE OF STRONG WESTERLY WINDS WILL
AFFECT THE AREA BEHIND A PASSING COLD FRONT. ALTHOUGH THE VERY
STRONGEST WINDS WILL LIKELY ONLY LAST A SHORT TIME...BRIEF GUSTS
OF 50 TO PERHAPS AROUND 60 MPH ARE LIKELY WITH THE INITIAL SURGE.
EVEN AFTER THAT...GUSTS UP TO AROUND 45 MPH COULD PERSIST THROUGH
MUCH OF THE NIGHT. BE PREPARED FOR THE SUDDEN ONSET OF STRONG
WESTERLY WINDS DURING THESE NEXT FEW HOURS.

PFANNKUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Phillips

When
February 19, 12:05 AM CST
Where
Phillips forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

A 62 mph wind gust was recorded on a home weather station in Logan, KS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612271.